Hair loss with azathioprine

Is it only in the early stages of taking this drug, or does it continue whilst on it?

I tried aza about a year ago & it made a significant difference to many of my lupus symptoms. I noticed my hair thinning at the time, but had to stop the drug because of abdominal pain on final dose increase. I'm going to try the liquid form this time, to see if it's easier on my GI tract. So, would like to be prepared if a short but glamorous, new hair style will be necessary!

4 Replies

oldestnewest
  • I had this when I started taking aza last year. I chopped my long hair into a short bob to make it easier to deal with. I stopped taking it pretty soon after though because it was making me so nauseous. From chats with my nurse though, she suggested it could be an ongoing thing until your body gets used to it but no guarantees I'm afraid.

    Loves,

    Rachel x

  • I've been on Azathioprine for nearly 3 years now. It has been really good for me. I think my hair did thin a little when I first took it but nothing too drastic. To be honest I am never sure what illness/drug is causing which symptom! However, my hair has always been short so maybe that helped! Why not wait and see how things are when you start taking it? And, you never know, a new style could give you a new glam image! ;) Anyway, hope all goes well for you!

  • Unfortunately one of the systems of Lupus can be hair loss so it could well only be coincidence that you noticed it whilst taking the medication. I was told it might only be temporary but although mine hasn't got much worse, it is certainly thinner than it has been, it has never recovered. Good luck x

  • I too have hair loss very thin on top yuck, Dermatologist said it was the Lupus not meds I was bit fed up he was very abrupt too, I could not think of anything to say till I got home, prepared with a few things next time I see him in three weeks, I dont want to see him but have to as I get skin cancers and need checking regularly.

    Hope everyones hair starts sprouting soon Loving care to all xx

You may also like...